|Low CD4 count and Cryptococcal Meningitis
Mar 1, 2009
My fiancé (male- age 30) is recently diagnosed with Cryptococcal Meningitis (CM) and AIDS. His CD4 count is only 31. He was hospitalized for 12 days and discharged 2 days ago. His WBC count is very low (somewhere around 1.4 if I am not wrong). His cryptococcus antigen titers were 1:175. There are no brain lesions have been found. He is finishing his 2 weeks medication course today (IV Amphotericin B + Flucytosin) and will be on prophylaxis of Fluconazole for few weeks. Doctors are planning to put him on HAART medicine once the acute infection is gone and CSF is sterile. (They are expecting at least 2 more weeks to begin with it). He was suffering from following symptoms as a result of FM. -Sore throat -Severe Headache -Nausea and vomiting -Stiff neck -Fever -Anorexia At this point of his treatment, all of the above symptoms are gone but he is feeling extremely weak even to talk. I am worrying about him more now. Is this a common symptom? What is the epidemiology in your experience for his survival at this point? I want him to at least get rid of an infection and get to the point where he can start with HAART (I will be bit relieved after that. However I am aware of his chances for IRIS.) I am desperately waiting for your response. Please help me. I have lost my sleep because of it now and have gone very anxious to understand this behavior. I highly appreciate your response. Thank you, ~SV
| Response from Dr. McGowan
Thank you for your questions. The very good news is that many of his original symptoms "are gone." The weakness you describe will also slowly improve as his cryptococcal disease continues to be treated. He has completed 2 weeks of Amphotericin which is not always easy to get through. So this is very good news. He is now going on a maintenance dose of fluconazole which he is going to need for some time. Obviously his doctors are going to have to follow him very closely. You have very nicely framed the issues related to the initiation of HIV medications. His doctors will monitor him for signs of immune reconstitution inflammatory syndrome (or IRIS) once he is started on medications. When HIV medications improve the CD4 count (which is a good thing), this rise in CD4 count also allows the body to fight infections more vigorously. Sometimes the vigorous response or inflammatory response can be a bit over the top. It is a bit like going from 0 to 60 miles an hour in 4 seconds versus 10 seconds. The key thing during this process is for him to be encouraged. This is not going to be easy but I think he is going to do well. Your support and encouragement is vital. He is fortunate to have you by his side. Good Luck, Joe
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take To Get Rid Of Cryptococcal Meningitis?
- Dried Blood And Old Cuts Can I Still Get Hepatitis
- Hiv Risk Touched Head Of Penis With Vaginal Fluid
- How Long Hiv Takes To Affect Your Body?
- Is Burning Feeling On The Tip Of The Penis A Sign Of Hiv?
- Little Bumps On The Head Of Penis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.